Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2020, 8:51 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 8:51 PM CDT (01:51 UTC)
- Expired
- Jun 27, 2020, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 9 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 9:00 PM CDT | HAIL 1 | 12 Nnw Ruleton, KS | |
| Jun 27, 9:30 PM CDT | TSTM WND GST 59 | 2 W Edson, KS | MESONET STATION K5ED7 I-70 - EDSON INTERCHANGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 8:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 3564 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WUUS53 KGLD 280151
SVRGLD
KSC023-181-280230-
/O.NEW.KGLD.SV.W.0089.200628T0151Z-200628T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
751 PM MDT Sat Jun 27 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Cheyenne County in northwestern Kansas...
Sherman County in northwestern Kansas...
* Until 830 PM MDT/930 PM CDT/.
* At 751 PM MDT/851 PM CDT/, severe thunderstorms were located along
a line extending from 12 miles south of St. Francis to 12 miles
south of Ruleton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goodland, Kanorado and Ruleton.
This includes Interstate 70 in Kansas between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10154 3913 10190 3913 10205 3963 10205
3970 10155
TIME...MOT...LOC 0151Z 243DEG 27KT 3960 10188 3916 10189
HAIL...1.00IN
WIND...60MPH
$$
AW1 follow-up statement
996
WWUS53 KGLD 280214
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
814 PM MDT Sat Jun 27 2020
KSC023-181-280230-
/O.CON.KGLD.SV.W.0089.000000T0000Z-200628T0230Z/
Cheyenne KS-Sherman KS-
814 PM MDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT/930 PM CDT/ FOR SOUTHERN CHEYENNE AND SHERMAN COUNTIES IN
NORTHWESTERN KANSAS...
At 814 PM MDT/914 PM CDT/, severe thunderstorms were located along a
line extending from 12 miles south of St. Francis to 12 miles south
of Ruleton, and are nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goodland, Kanorado and Ruleton.
This includes Interstate 70 in Kansas between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10154 3913 10190 3913 10205 3963 10205
3970 10155
TIME...MOT...LOC 0214Z 243DEG 27KT 3960 10188 3916 10189
HAIL...1.00IN
WIND...60MPH
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 27, 6:40 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 540 PM MDT Sat Jun 27 2020 .SHORT TERM...(This evening through Sunday) Issued at 1231 PM MDT Sat Jun 27 2020 18 UTC Water Vapor Imagery and RAP analysis indicate broad westerly flow aloft over the area,with short wave trough approaching northeastern Colorado per satellite imagery. At the surface, seeing two areas of cumulus developing, one along trough axis from Wray to Limon and another along a convergent area between Burlington and St. Francis. Main forecast concern will center around severe thunderstorm potential late this afternoon tonight. Expect thunderstorms to develop along trough in eastern Colorado by 22 UTC, although secondary area of cumulus to the east of the Colorado state line makes me think there may be 2 areas of initial development, especially as this area is supported by persistent forced ascent due to WAA. Despite the possibility of an isolated cell or two in Kansas, still think forecast will play out similar to yesterday. Storms will form along trough axis, and with high bases and strong DCAPE will quickly form strong cold pool/gust front. With the orientation of 0-3km wind shear, seems like a favorable environment for MCS to develop and remain in balance with cold pool for several hours. With potential organization into a linear mode and strong DCAPE think wind gusts up to 70 mph primary threat, although if isolated storms develop further east ahead of the line hail may become more of a threat. Storms should move across the area fairly quickly with any MCS out of the area by 06 UTC. On Sunday very warm and dry conditions expected. Heating may be enough to overcome any capping and with weak dryline developing would not be out of the question to see an isolated storm. Signal right now looks fairly weak however and think continued dry forecast is in order. .LONG TERM...(Monday through Saturday) Issued at 119 PM MDT Sat Jun 27 2020 The extended starts with troughing over the western US, ridging over the Southeastern and GREAT Lakes regions, and troughing over the New England States. This upper level pattern will produce southwest flow aloft over the Tri-States area and aid in dry and hot (highs are expected to reach at or above 100) conditions through Tuesday afternoon. Add in relative humidity values of 10 to 15 percent will result in possible fire weather conditions. Tuesday afternoon, the models are showing a cold front moving through the region and producing a chance of thunderstorms during the afternoon and evening hours, mainly the the northwestern part of the Tri-State region. For the rest of the week, temperatures will be in the above normal range of the middle 90s and an upper-level ridge will build over the High Plains and influence the area. The However, disturbances traveling within the upper-level flow may result in afternoon thunderstorms each day. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 540 PM MDT Sat Jun 27 2020 Adverse aviation conditions associated with thunderstorms are possible at both terminals late this afternoon and evening, mainly in the 00-06Z time frame. Otherwise, VFR conditions will prevail. South winds at ~15 knots gusting to 25 knots will persist through sunset. Winds are anticipated to become light/variable late this evening. Note -- gusty/erratic winds (possibly gusting to 45-55 knots) will be possible invof any thunderstorms at both terminals this evening (00-06Z). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BW AVIATION...VINCENT
Hazardous weather outlook, Jun 27, 8:29 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 729 PM MDT Sat Jun 27 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290130- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 729 PM MDT Sat Jun 27 2020 /829 PM CDT Sat Jun 27 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... A Severe Thunderstorm Watch is in effect until 2 AM MDT for Northwest Kansas and Southwest Nebraska. Damaging winds up to 70 mph are anticipated to be the primary hazard. A few instances of quarter to golf ball size hail are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Elevated to near critical fire weather conditions are expected Sunday, Monday, and Tuesday afternoons across East Central Colorado into parts of Northwest Kansas. Severe thunderstorms are possible across the majority of the Tri- State area during the afternoon and evening hours on Tuesday June 30. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Special weather statement, Jun 27, 7:35 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Goodland KS 635 PM MDT Sat Jun 27 2020 COZ090-091-280100- Kit Carson County CO-Yuma County CO- 635 PM MDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles east of Cope, or 19 miles west of Bonny Reservoir, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kirk. LAT...LON 3954 10264 3965 10264 3977 10231 3949 10228 TIME...MOT...LOC 0035Z 266DEG 15KT 3962 10253 AW
Special weather statement, Jun 27, 7:51 PM CDT, 1 hour before
Special Weather Statement National Weather Service Goodland KS 651 PM MDT Sat Jun 27 2020 COZ092-280115- Cheyenne County CO- 651 PM MDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 715 PM MDT... At 651 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles south of Kit Carson to 6 miles northeast of Eads. Movement was northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kit Carson. This includes Highway 385 between mile markers 136 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3893 10272 3863 10227 3861 10230 3862 10292 TIME...MOT...LOC 0051Z 226DEG 18KT 3862 10280 3853 10266 AW
Special weather statement, Jun 27, 7:56 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Goodland KS 656 PM MDT Sat Jun 27 2020 COZ090-280130- Yuma County CO- 656 PM MDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL 730 PM MDT... At 656 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 20 miles west of St. Francis to near Bonny Reservoir. Movement was northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Bonny Reservoir, Hale and Idalia. This includes Highway 385 between mile markers 208 and 210, and between mile markers 212 and 222. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3990 10205 3962 10205 3957 10229 3977 10231 TIME...MOT...LOC 0056Z 236DEG 14KT 3975 10219 3964 10215 AW
Special weather statement, Jun 27, 8:15 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Sat Jun 27 2020
COZ090-091-KSZ001-013-280145-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
715 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845 PM CDT/...
At 715 PM MDT/815 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southwest of St.
Francis to 21 miles north of Ruleton to 10 miles east of Bonny
Reservoir to 10 miles north of Kanorado. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3975 10174 3965 10163 3956 10167 3945 10184
3946 10224 3956 10217 3963 10214 3975 10211
TIME...MOT...LOC 0115Z 267DEG 29KT 3969 10199 3964 10195 3956 10198
3947 10210
AWLocal storm report, Jun 27, 8:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 2 SSW FIRSTVIEW 38.80N 102.55W
06/27/2020 M55 MPH CHEYENNE CO MESONET
OBSERVED VIA CWOP KCOCHEYE8. FOUND VIA
WEATHER UNDERGROUND.
&&
KMKSpecial weather statement, Jun 27, 8:29 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
729 PM MDT Sat Jun 27 2020
COZ092-280145-
Cheyenne County CO-
729 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 745 PM MDT...
At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of Bethune to 3 miles east of
Cheyenne Wells to 19 miles west of Weskan to 17 miles north of
Sheridan Lake. Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.
This includes Highway 385 between mile markers 143 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3895 10255 3905 10219 3905 10214 3891 10207
3884 10208 3874 10221 3869 10253
TIME...MOT...LOC 0129Z 247DEG 35KT 3899 10238 3884 10230 3876 10231
3871 10236
AWThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:15 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jun 27, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 39 min |
| Jun 27, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 47 min |
| Jun 27, 9:58 PM CDT | Special Weather Statement | GLD | Logan | 17 min |
| Jun 27, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Jun 27, 10:26 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 49 min |
| Jun 27, 10:35 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 25 min |
| Jun 27, 10:59 PM CDT | Special Weather Statement | GLD | Decatur, Sheridan | 16 min |
| Jun 27, 11:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| Jun 27, 11:54 PM CDT | Special Weather Statement | GLD | Graham | 21 min |
| Jun 28, 2:02 AM CDT | Special Weather Statement | GLD | Gove, Graham, Logan, Sheridan | 43 min |
| Jun 28, 2:43 AM CDT | Special Weather Statement | GLD | Gove, Graham, Sheridan | 47 min |
| Jun 28, 2:31 PM CDT | Red Flag Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.